Alert archive / Kentucky / Tornado Warnings in 2004

Tornado Warning 22, NWS Paducah, KY

May 29, 2004Calloway County, Marshall County, Kentucky

NWS Paducah, KY issued this tornado warning at May 29, 2004, 9:27 PM CDT for Calloway County, Marshall County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 9:27 PM CDT (02:27 UTC)
Expired
May 29, 2004, 10:30 PM CDT
In force
63 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Calloway County, KY, Marshall County, KY

The radar

The Paducah radar (KPAH), 50 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1471 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1471 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

187 
WFUS53 KPAH 300227
TORPAH
KYC035-157-300330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN MARSHALL COUNTY IN WESTERN KENTUCKY
  NORTHERN CALLOWAY COUNTY IN WESTERN KENTUCKY

* UNTIL 1030 PM CDT

* AT 922 PM CDT...SPOTTERS OBSERVED A FUNNEL CLOUD WEST OF KIRKSEY 
NEAR ALONG THE GRAVES CALLOWAY COUNTY LINE...MOVING NORTHEAST AT 20 
MPH.

* THE TORNADO IS EXPECTED TO BE...
  5 MILES NORTHWEST OF KIRKSEY AT 930 PM CDT
  NEAR BREWERS AT 935 PM CDT
  4 MILES SOUTHEAST OF BENTON AT 955 PM CDT
  NEAR FAIRDEALING AT 1010 PM CDT
  6 MILES NORTHWEST OF AURORA AT 1020 PM CDT

NOW IS THE TIME TO TAKE ACTION SEEK SHELTER...BY MOVING INTO A
BASEMENT...OR INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING.
ABANDON MOBILE HOMES AND VEHICLES. STAY AWAY FROM WINDOWS.

LAT...LON 3670 8849 3685 8848 3697 8823 3689 8819
          3669 8809 3664 8847

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 29, 4:45 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, May 29, 4:45 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT SAT MAY 29 2004

.DISCUSSION...

RUNNING WAY BEHIND AGAIN...BUT MAIN CONCERN FOR THIS FORECAST
CONTINUES TO BE THE POTENTIAL FOR WIDESPREAD SEVERE STORM ACTIVITY
LATE SUNDAY AFTERNOON AND EVENING.

MOISTURE CONTINUES TO RETURN ACROSS THE AREA...WITH A FEW SHOWERS
DEVELOPING ACROSS THE AREA.  WITH A SHORT WAVE RIDGE ALOFT SLIDING
OVER THE AREA...A NICE SUBSIDENCE INVERSION HAS SET UP ACROSS
REGION...LIMITING THE AVAILABLE INSTABILITY.  WILL KEEP A CHANCE OF
SHOWERS AND THUNDERSTORMS THROUGHOUT THE AREA TONIGHT...WITH BEST
CHANCES TO THE NORTHEAST.  THE INSTABILITY WILL CONTINUE TO BE
LIMITED THROUGH THE NIGHT...SO SEVERE WEATHER IS NOT ANTICIPATED
TONIGHT.

THE ENTIRE AREA SHOULD QUICKLY FIND ITSELF IN THE WARM SECTOR
SUNDAY.  THERE MAY BE A FEW LINGERING SHOWERS OR STORMS IN THE
NORTHEAST EARLY...BUT MUCH OF THE AREA WILL HAVE A DRY MORNING.
THERE SHOULD BE PLENTY OF SUNSHINE TO REACH THE MID/UPPER 80S IN
MOST LOCATIONS...BEFORE THE STORMS LIGHT UP NEAR THE COLD FRONT TO
OUR WEST.

THE ETA SCENARIO HAS BEEN VERY CONSISTENT IN THE 12Z RUNS THE LAST 2
DAYS...SO FOLLOWED IT PRETTY CLOSELY FOR THE MAIN EVENT.  THE STORMS
WILL EITHER DEVELOP IN OR REACH THE FAR WESTERN ZONES BY 00Z...AND
THEN SPEED RAPIDLY THROUGH THE ENTIRE QUAD STATE THROUGH THE
EVENING.  THERE WILL NOT BE A HUGE CAP OVER THE WARM SECTOR SO A
FEW...MORE ISOLATED STORMS WILL BE POSSIBLE AHEAD OF THE COLD FRONT.

THE PREFERRED MODE OF STORM WILL BE SUPERCELLS IN THE EARLY
STAGES...BUT WITH SIGNIFICANT DYNAMICAL FORCING AND A LINEAR
FOCUS...THE STORMS WILL EVENTUALLY LINE OUT INTO SOUTHWEST INDIANA
AND WESTERN KENTUCKY.  TORNADOES AND LARGE HAIL WILL BE THE MAIN
THREATS WITH THE DISCREET CELLS EARLY.  THE DAMAGING WIND THREAT
WILL INCREASE AS IT LINES OUT.  THERE WILL STILL BE A TORNADO
THREAT EVEN AFTER THE LINE DEVELOPS.  HEAVY RAINFALL WILL ALSO
ACCOMPANY THE STORMS...BUT THE FAST MOVEMENT SHOULD KEEP ANY MAJOR
FLOODING PROBLEMS AT BAY.  THE PRECIPITATION SHOULD BE OUT OF THE
AREA BY 09Z-10Z.

WINDS WILL KICK BACK TO THE WEST OR SOUTHWEST QUICKLY MONDAY...WITH
THE MAIN STORM SYSTEM STILL OFF TO THE NORTHWEST.  WILL KEEP SOME
LOW POPS FROM TUESDAY INTO WEDNESDAY AS THE REMNANTS OF THE MAIN
STORM SYSTEM MOVE THROUGH THE REGION.  MOISTURE AND INSTABILITY WILL
BE LACKING...HOWEVER...WITH SOME COLD AIR ALOFT...A FEW STORMS MAY
BECOME STRONG.  TEMPERATURES WILL BE PLEASANTLY COOL IN THE 50S AT
NIGHT AND HIGHS WILL BE NEAR 80 THROUGH MUCH OF NEXT WEEK.  THE
FORECAST WILL BE DRY AFTER WEDNESDAY...WITH A MODEST WARMING TREND
TOWARD NEXT WEEKEND.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

DRS
Hazardous weather outlook, May 29, 4:48 AM CDT, 16 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT SAT MAY 29 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-301000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
448 AM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...GENERALLY
SOUTH OF A LINE EXTENDING FROM CARBONDALE ILLINOIS TO GREENVILLE
KENTUCKY. SCATTERED THUNDERSTORMS WILL THEN AFFECT ALL OF THE QUAD
STATE REGION TONIGHT. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
ANTICIPATED. HOWEVER...AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EVENT SUNDAY
AFTERNOON AND SUNDAY NIGHT. THERE IS THE POSSIBILITY OF VERY LARGE
HAIL...DAMAGING WINDS AND TORNADOES.

THE MISSISSIPPI AND OHIO RIVERS ARE FORECAST TO RISE OVER FLOOD STAGE
AT MANY LOCATIONS. THE FLOODING IS FORECAST TO BE MAINLY
MINOR...ALTHOUGH AGRICULTURAL INTERESTS WITH CROPS IN THE BOTTOMLANDS
WILL BE SIGNIFICANTLY AFFECTED. REFER TO THE LATEST FLOOD STATEMENTS
AND WARNINGS FOR MORE DETAILS.

SOUTH WINDS AT 15 TO 25 MPH WITH GUSTS TO 35 MPH ON SUNDAY WILL CAUSE
ROUGH BOATING CONDITIONS ON AREA LAKES. THOSE OPERATING SMALL CRAFTS
SHOULD BE ESPECIALLY CAUTIOUS...AND BE PREPARED TO DEAL WITH WHITE
CAP CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY AND INTO SUNDAY
NIGHT. SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST
FORECASTS AND STATEMENTS THROUGH THE WEEKEND.

In the hours before

Special weather statement, May 29, 6:07 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT SAT MAY 29 2004

MOZ114-292330-
NEW MADRID MO-
607 PM CDT SAT MAY 29 2004

...STRONG STORM POSSIBLE OVER EASTERN NEW MADRID COUNTY MISSOURI
THROUGH 630 PM...

AN ISOLATED THUNDERSTORM...CAPABLE OF PRODUCING HAIL UP TO THREE
QUARTERS OF AN INCH...RAINFALL AMOUNTS NEAR ONE INCH...AND GUSTY
WINDS IN EXCESS OF 40 MPH...WAS LOCATED OVER NEW MADRID MISSOURI AT
603 PM. THIS STORM WILL MOVE NEAR FARRENBURG IN EASTERN NEW MADRID
COUNTY BETWEEN 620 PM AND 625 PM.

SMITH
Special weather statement, May 29, 7:00 PM CDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT SAT MAY 29 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-300900-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY IL-PERRY MO-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION IL-UNION KY-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE IL-WAYNE MO-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
700 PM CDT SAT MAY 29 2004

...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE FROM SUNDAY AFTERNOON
INTO THE EARLY MORNING HOURS ON MONDAY...

A SIGNIFICANT AND WIDESPREAD SEVERE WEATHER EVENT IS SHAPING UP
ACROSS THE QUAD STATE REGION STARTING LATE SUNDAY AFTERNOON AND
CONTINUING INTO THE EARLY MORNING HOURS ON MONDAY. AN UNSEASONABLY
STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE COLD FRONT
COMBINED WITH STRONG MID LEVEL WIND FLOW WILL MOVE EASTWARD ACROSS
THE PLAINS INTO THE MISSISSIPPI...OHIO...AND TENNESSEE RIVER VALLEYS
SUNDAY AFTERNOON.

STRONG SOUTHERLY WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE...AHEAD
OF THE ADVANCING COLD FRONT...WILL PUSH VERY WARM...MOIST...AND
UNSTABLE AIR INTO THE AREA. THE COLD FRONT WILL MOVE RAPIDLY ACROSS
THE REGION AND IS EXPECTED TO REACH A PINCKNEYVILLE ILLINOIS TO VAN
BUREN MISSOURI LINE AROUND 7 TO 9 PM...A FAIRFIELD ILLINOIS TO NEW
MADRID MISSOURI LINE BY 10 TO 11 PM...AND A ROCKPORT INDIANA TO
HOPKINSVILLE KENTUCKY LINE BY 1 TO 2 AM MONDAY. DURING THE MID TO
LATE AFTERNOON HOURS ON SUNDAY THE POSSIBILITY EXISTS FOR THE
DEVELOPMENT OF DISCREET TORNADIC THUNDERSTORMS...HOWEVER THE MAIN
THREAT WILL BE THE DEVELOPMENT OF A LINE OF SEVERE THUNDERSTORMS
ALONG AND JUST AHEAD OF THE COLD FRONT. THESE STORMS WILL HAVE THE
POTENTIAL OF PRODUCING VERY LARGE HAIL...DAMAGING WIND GUSTS...AND
TORNADOES.

THIS IS A POTENTIALLY DANGEROUS SITUATION AND SHOULD NOT BE TAKEN
LIGHTLY. PERSONS ACROSS THE QUAD STATE SHOULD CLOSELY MONITOR THEIR
FAVORITE MEDIA SOURCE ON SUNDAY FOR THE ISSUANCE OF ANY WATCHES OR
WARNINGS AND BE PREPARED TO SEEK SHELTER SHOULD CONDITIONS WARRANT.

JAP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:50 PM CDTTornado WarningPAHFulton25 min
May 29, 8:10 PM CDTTornado WarningPAHHickman50 min
May 29, 8:35 PM CDTTornado WarningPAHGraves40 min
May 29, 9:15 PM CDTTornado WarningPAHGraves30 min
May 30, 12:16 PM CDTTornado WarningPAHMcCracken29 min
May 30, 12:35 PM CDTTornado WarningPAHLivingston25 min
May 30, 12:57 PM CDTTornado WarningPAHCrittenden, Livingston63 min
May 30, 1:32 PM CDTTornado WarningPAHChristian, Todd43 min
May 30, 1:39 PM CDTTornado WarningPAHHopkins, Webster66 min
May 30, 1:47 PM CDTTornado WarningPAHCaldwell58 min
May 30, 2:17 PM CDTTornado WarningPAHTodd13 min
May 30, 2:25 PM CDTTornado WarningPAHMcLean35 min
May 30, 2:42 PM CDTTornado WarningPAHHopkins, Muhlenberg63 min
May 30, 2:55 PM CDTSevere Thunderstorm WarningPAHDaviess50 min
May 30, 3:18 PM CDTTornado WarningPAHDaviess42 min

Nearby

Tornado Warnings in Kentucky, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.